Research Article: Liraglutide-Induced Hemorrhagic Pancreatitis in a Nondiabetic Patient

Date Published: May 06, 2020

Publisher: Wolters Kluwer

Author(s): Russell D. Dolan, Ahmad Najdat Bazarbashi, Amy Lo, Benjamin N. Smith.

http://doi.org/10.14309/crj.0000000000000380

Abstract

Liraglutide is a glucagon-like peptide 1 (GLP-1) analog with a primary effect of increased glucose-dependent insulin secretion and decreased gastric emptying. It serves as a feasible medical weight loss option because of the drug’s effect of invoking satiety and lowering caloric intake. Despite emerging efficacy, the GLP-1 class has been associated with severe, although rare, adverse events, including pancreatitis. Previous investigations demonstrated the greatest association between GLP-1 agonist-associated pancreatitis in diabetic populations; however, liraglutide dosing is higher in weight loss formulations, placing the weight loss population at higher risk. We present a case of liraglutide-induced acute pancreatitis in a patient without diabetes.

Partial Text

Liraglutide is a glucagon-like peptide 1 (GLP-1) analog with a primary effect of increased glucose-dependent insulin secretion and decreased gastric emptying. It has been well-established to lower hemoglobin A1C and invoke satiety, lowering caloric intake, and therefore assisting with medical weight loss.

A 31-year-old woman with a history of morbid obesity (body mass index 40 kg/m2) on liraglutide for weight loss as bridge to bariatric surgery, cholelithiasis complicated by acute cholecystitis with a history of cholecystectomy 3 years before, hypothyroidism, fatty liver, and recent admission for “idiopathic” pancreatitis 1-month ago. She presented with sharp midepigastric pain radiating to her back and left upper abdomen. She endorsed nausea and nonbloody emesis; her symptoms were unrelated to food, and she was without other alleviating/aggravating factors. The pain was similar in character; however, it was more intense than her recent episode of acute pancreatitis.

We present a case of liraglutide-induced acute pancreatitis in a patient without diabetes. We suspect liraglutide as the culprit, given its temporal association to the patient’s symptoms and exhaustive unremarkable evaluation for alternative etiologies of pancreatitis. Although the literature has highlighted the risk of liraglutide-induced pancreatitis in diabetic populations, particularly with concern for increased risk of gallstone disease, there remain inconclusive data whether liraglutide-induced pancreatitis has an association with pancreatitis independent of gallstone disease.3–7 In addition, it remains unclear whether weight loss formulations of liraglutide, which may be dosed nearly 3 times that of diabetic dosing (3.0 mg once daily vs 1.2 mg once daily, respectively), has an increased association with acute pancreatitis in the nondiabetic population. This case highlights the importance of recognizing this potential association in patients with obesity undergoing medical therapy for weight loss with GLP-1 agonists.

Author contributions: RD Dolan wrote the manuscript, revised it for intellectual content, and is the article guarantor. AN Bazarbashi, A Lo, and BN Smith revised the manuscript for intellectual content.

 

Source:

http://doi.org/10.14309/crj.0000000000000380

 

Leave a Reply

Your email address will not be published.